Thunderstorm Wind, Cheyenne
- When
- May 19, 8:04 PM MST to 8:14 PM MST
- Where
- Cheyenne County, 1 mi S of Dalton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.406, -102.980
Thunderstorms produced some strong wind gusts over parts of Cheyenne county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced some strong wind gusts over parts of Cheyenne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 12:29 PM MST, 7 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 129 PM MDT TUE MAY 19 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY... THE 12Z NAM DATA PEGGED THE LOW LEVEL CONVERGENT BOUNDARY WELL THUS FAR TODAY...WITH CONVECTIVE INITIATION OCCURRING FROM ROUGHLY BETWEEN VIRGINIA DALE NORTHEAST TO NEAR HAWK SPRINGS. CONVECTION HAS BEEN WEAK THUS FAR...BUT WILL BECOME A BIT MORE ORGANIZED TONIGHT...AS A SHORTWAVE WHICH WAS INITIALIZED NR THE AZ/UT BORDER AT 12Z...MOVES OVERHEAD. ALTHOUGH...EXPECT CONVECTION TO REMAIN BELOW SEVERE THRESHOLDS GIVEN WEAK STEARING WINDS AND LIMITED LOW- LEVEL MOISTURE. MAIN CONCERN WILL BE GUSTY OUTFLOW WINDS TO 50 MPH...GIVEN DRY SUB-CLOUD LAYER. MODIFIED BUFKIT SOUNDINGS SUGGEST MLCAPES OF 200 TO 400 J/KG. STORM MOTION FM SW AROUND 10 KTS WILL LIFT THIS AREA OF DEVELOPING CONVECTION NORTHEAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. HAVE SPREAD THUNDER CHANCES INTO MUCH OF THE NEBRASKA PANHANDLE THROUGH SUNSET AS A RESULT. CONVECTION WILL WANE BY MIDNIGHT AS INSOLATION IS LOST AND THE SHORTWAVE DEPARTS. ATTENTION WILL THEN SHIFT THE CONVECTIVE POTENTIAL ON WEDNESDAY AFTERNOON...AS A STRONG COLD FRONT BEGINS TO IMPACT THE AREA. THE COLD FRONT WILL MOVE INTO CONVERSE/NIOBRARA COUNTIES AROUND NOON...AND TO THE STATE BORDER BY MIDNIGHT. PREFRONTAL DESTABILIZATION COMBINED WITH RIGHT ENTRANCE SUPPORT OF A JET STREAK WILL SET THE STAGE FOR ANOTHER ROUND OF MORE ORGANIZED THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON. CONVECTIVE TEMPS IN THE UPPER 70S WILL EASILY BE REACHED ON WEDNESDAY...AND AS SUCH...EXPECT CONVECTION TO BREAK OUT DURING THE AFTERNOON/EARLY EVENING HOURS. A FEW STORMS MAY EVEN APPROACH SEVERE LEVELS BY LATE WEDNESDAY AFTERNOON. PRECIPITATION CHANCES WILL ONCE AGAIN WANE WEDNESDAY NIGHT. FOR THURSDAY...A SLOW-MOVING UPPER LOW WILL BEGIN TO APPROACH THE AREA FROM THE SOUTHWEST. EXPECT THE MAJORITY OF IMPACT FROM THIS SYSTEM TO BE CONFINED TO THE SOUTHERN HALF OF THE CWA. STABILIZATION BEHIND THE FRONT WILL RESULT IN MAINLY SHOWERS...WITH MAYBE A FEW ISOLATED LIGHTNING STRIKES. AFTER RECORD TYING AND/OR BREAKING HEAT TODAY...TEMPERATURES WILL COOL SLIGHTLY ON WEDNESDAY MAINLY DUE TO MORE CLOUD-COVER AND PRECIPITATION. THE BIG COOL DOWN WILL BE ON THURSDAY WITH HIGH TEMPERATURES ONLY REACHING THE MID TO UPPER 50S/LOW 60S ACROSS THE REGION. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... A GENERALLY MILD AND SOMEWHAT UNSETTLED PATTERN EXPECTED OVER THE REGION DURING THE PERIOD WITH NO MAJOR WEATHER SYSTEMS EXPECTED TO AFFECT THE AREA. WEATHER WILL BE DOMINATED BY A RATHER LARGE BUT WEAK UPPER LOW/TROUGH WHICH WILL SLOWLY EDGE ACROSS THE ROCKY MOUNTAIN REGION WHILE MAIN BELT OF WESTERLIES LIFTS WELL TO THE NORTH. THIS WILL ALLOW FOR AT LEAST SCATTERED SHOWERS AND A FEW THUNDERSTORMS FOR MUCH OF THE PERIOD. SHOWERS SHOULD PREDOMINATE EARLY AS THE AIR MASS WILL LACK INSTABILITY FOR THE MOST PART THROUGH SATURDAY THEN A BIT MORE MAY DEVELOP SUNDAY INTO EARLY NEXT WEEK. && .AVIATION... CONDITIONS WILL PRIMARILY BE VFR AT AREA TERMINALS THROUGH THE PERIOD. HOWEVER...BRIEF MVFR CONDITIONS WILL BE POSSIBLE AT KCYS/KBFF TODAY AS ISOLATED -SHRA/-TSRAS DEVELOP. A STRONG COLD FRONT WILL DROP SOUTH THROUGH SOUTHEAST WYOMING/WESTERN NEBRASKA WEDNESDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AND BECOME MORE ORGANIZED WEDNESDAY AFTERNOON/EVENING...WITH SOME EVEN CONTAINING STRONG WINDS AND HAIL. AS A RESULT...MVFR CONDITIONS WILL BE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON...MAINLY AT KCYS...KCDR...KBFF...AND KSNY. && .FIRE WEATHER... WINDY AND VERY WARM CONDITIONS CONTINUE TO OCCUR ACROSS THE DISTRICT TODAY....WITH A FEW LOCATIONS GETTING CLOSE TO CRITERIA. HOWEVER WITH AREA FUELS IN FULL GREEN-UP...MOST AREAS ARE DEEMED NON-CRITICAL AT THIS TIME. THE EXCEPTION IS THE SOUTHERN PANHANDLE...HOWEVER SFC MOISTURE HAS BEEN A BIT BETTER THERE. A COLD FRONT WILL DRIVE FROM NORTH TO SOUTH ACROSS THE DISTRICT ON WEDNESDAY. PREFRONTAL CONDITIONS WILL AGAIN BE QUITE DRY...HOWEVER WINDS ARE NOT EXPECTED TO BE AS STRONG AS TODAY. && .HYDROLOGY... RECENT WARM TEMPERATURES HAVE INCREASED HIGH ELEVATION SNOW MELT AND SUBSEQUENT RUNOFF INTO THE LITTLE SNAKE RIVER. ADDITIONAL WATER MAY BE RELEASED FROM THE HIGH SAVERY DAM INTO SAVERY WHICH WOULD INCREASE STREAMFLOWS INTO THE LITTLE SNAKE RIVER. THUS THE FLOOD WATCH CONTINUES FOR SOUTHWEST CARBON COUNTY THROUGH NOON WEDNESDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLOOD WATCH UNTIL NOON WEDNESDAY FOR WYZ061. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 946 AM MDT TUE MAY 19 2009 NEZ001>003-019>021-054-055-WYZ059-060-062>070-201600- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 946 AM MDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. EXPECT RECORD TO NEAR RECORD TEMPERATURES TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH AFTERNOON ON WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061-201600- SOUTHWEST CARBON- 946 AM MDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST CARBON COUNTY FROM THIS MORNING THROUGH NOON WEDNESDAY. TEMPERATURES WILL BE NEAR RECORD AGAIN ACROSS THE AREA ON TUESDAY...INCREASING HIGH ELEVATION SNOW MELT AND SUBSEQUENT RUNOFF ALONG THE WEST SLOPE OF THE SIERRA MADRES...PARTICULARLY ALONG THE LITTLE SNAKE RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FLOOD WATCH WILL BE IN EFFECT THROUGH NOON WEDNESDAY. THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH AFTERNOON ON WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 554 PM MDT TUE MAY 19 2009 WYZ064>066-200045- LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE- 554 PM MDT TUE MAY 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 645 PM MDT... AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS 11 MILES WEST OF BOSLER...OR 25 MILES NORTHWEST OF LARAMIE...MOVING NORTH AT 30 MPH. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 616 PM MDT TUE MAY 19 2009 NEZ003-200100- BOX BUTTE- 616 PM MDT TUE MAY 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE COUNTY UNTIL 700 PM MDT... AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALLIANCE AIRPORT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL TO THE SIZE OF PEAS WAS REPORTED WITH THIS STORM NEAR ALLIANCE...AND WIND GUSTS TO AROUND 40 TO 50 MPH WILL ALSO BE POSSIBLE WITH THIS STORM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT TUE MAY 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 7 ESE BRIDGEPORT 41.63N 102.97W
05/19/2009 M52.00 MPH MORRILL NE MESONET
0620 PM TSTM WND GST BRIDGEPORT 41.67N 103.10W
05/19/2009 E50.00 MPH MORRILL NE LAW ENFORCEMENT
LAW ENFORCEMENT IN BRIDGEPORT ESTIMATED 40 TO 50 MPH
WINDS.
0630 PM TSTM WND GST 6 S BRIDGEPORT 41.58N 103.10W
05/19/2009 E60.00 MPH MORRILL NE PUBLIC
ESTIMATED MICROBURST FROM HANDHELD ANEMOMETER. MULTIPLE
ESTIMATED REPORTS OF 60 MPH AND ESTIMATED INSTANTANEOUS
PEAK IN EXCESS OF 80 MPH.
&&
SCARPENTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 852 PM MDT TUE MAY 19 2009 NEZ021-055-200330- CHEYENNE-MORRILL- 852 PM MDT TUE MAY 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL AND NORTHERN CHEYENNE COUNTIES UNTIL 930 PM MDT... AT 849 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS 7 MILES WEST OF MUD SPRINGS...OR 28 MILES NORTH OF SIDNEY...MOVING NORTH AT 30 MPH. THESE STORMS WILL HAVE THE POTENTIAL TO CREATE WIND GUSTS TO AROUND 50 MPH ACROSS MORRILL COUNTY WHEN THEY DISSIPATE BY 930 PM MDT.
The Cheyenne radar (KCYS), 155 km away, was scanning. The volume nearest the first event began at 03:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162119.